Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 63, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 23, 2009, 1:50 PM EDT for Okeechobee County, Florida. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2009, 1:50 PM EDT (17:50 UTC)
- Expired
- Jun 23, 2009, 2:29 PM EDT
- In force
- 39 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
County Okeechobee County, FL
The radar
The Melbourne radar (KMLB), 98 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 1:50 PM EDT | HAIL 0.7 | 1 Sw Okeechobee, FL | REPORTED BY OKEECHOBEE POLICE DEPARTMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 7:27 AM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 5.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1302 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 231750
SVRMLB
FLC093-231845-
/O.NEW.KMLB.SV.W.0063.090623T1750Z-090623T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
150 PM EDT TUE JUN 23 2009
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN OKEECHOBEE COUNTY IN FLORIDA
* UNTIL 245 PM EDT.
* AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTH WEST OF
OKEECHOBEE...AND MOVING SOUTHEAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
FOUR SEASONS ESTATES...TAYLOR CREEK...OKEE TANTIE RECREATION
AREA AND OKEE TANTIE STATE PARK AND OKEECHOBEE CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
&&
LAT...LON 2716 8072 2720 8080 2715 8088 2719 8091
2722 8097 2725 8100 2729 8100 2730 8103
2733 8105 2736 8104 2738 8106 2738 8111
2741 8115 2759 8104 2711 8066 2710 8066
TIME...MOT...LOC 1748Z 326DEG 32KT 2726 8095
$$1 follow-up statement
000
WWUS52 KMLB 231829
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
229 PM EDT TUE JUN 23 2009
FLC093-231836-
/O.CAN.KMLB.SV.W.0063.000000T0000Z-090623T1845Z/
OKEECHOBEE-
229 PM EDT TUE JUN 23 2009
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN OKEECHOBEE COUNTY IS
CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD EXITED THE WARNING AREA...THUS THE
WARNING HAS BEEN CANCELLED. DIME SIZE HAIL WAS REPORTED IN
OKEECHOBEE AT 150 PM AND A WATERSPOUT WAS REPORTED OVER LAKE
OKEECHOBEE OFFSHORE OKKECHOBEE AROUND 2PM. OTHER STRONG
THUNDERSTORMS ARE EXPECTED TO MOVE BACK INTO OKEECHOBEE COUNTY FROM
THE NORTH LATER THIS AFTERNOON.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM EDT
TUESDAY AFTERNOON FOR EAST CENTRAL FLORIDA.
LAT...LON 2716 8072 2720 8080 2715 8088 2719 8091
2722 8097 2725 8100 2729 8100 2730 8103
2733 8105 2736 8104 2738 8106 2738 8111
2741 8115 2759 8104 2711 8066 2710 8066
TIME...MOT...LOC 1826Z 326DEG 32KT 2698 8074
$$
HAGEMEYERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 10:10 AM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jun 23, 10:10 AM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1010 AM EDT TUE JUN 23 2009
.DISCUSSION...
OVERNIGHT STORMS HAVE PUSHED WELL TO THE SOUTH OF EC FL WITH SOME
TEMPORARY NVA OVER REGION AT PRESENT. BACK DOOR SURFACE BOUNDARY
PUSHING INTO NE SECTION OF THE STATE WITH ASSOCIATED STORMS WELL
OFFSHORE OVER THE GULF STREAM. STORM CHANCES RETURN BY LATER TODAY
WITH THE BOUNDARY PUSHING OVER THE STATE...COUPLED WITH APPROACH OF
ANOTHER DISTURBANCE ALOFT. WHILE DAYTIME HEATING NOT AS EXTREME AS
OCCURRED MON AND MODELS INDICATING SOME SLIGHT WARMING AT MID
LEVELS. AM NOT CONFIDENT ON EXTENT OF COVERAGE/INTENSITY...BUT
APPEARS HIGHEST CHANCES WILL BE OVER INTERIOR SECTIONS LATE AFTN
THRU EARLY EVENING. OKEECHOBEE CO REMAINS IN A SVR TSTM WATCH WHICH
MAY BE LOWERED BEFORE SCHD EXPIRATION TIME OF 19Z...BUT WILL ASSESS
SITUATION A BIT LONGER BEFORE MAKING ANY CHANGES.
&&
.AVIATION...
VFR MOST AREAS THROUGH 18Z THEN TEMPO REDUCTIONS TO MVFR/LCL IFR
DUE TO TSRA...ESP INTERIOR. TSRA WILL HAVE POTENTIAL FOR
CONVECTIVE WIND GUSTS GREATER THAN 35 KNOTS.
&&
.MARINE...
WINDS WILL BECOME NELY THIS AFTN AS FRONTAL BOUNDARY PUSHES SW FROM
THE ATLANTIC OVER FL PENINSULA. BIT OF A LULL OVER WATERS AT THE
MOMENT BUT EXPECT MORE ACTIVITY TO MOVE DOWN THE WATERS LATER TODAY.
NO MAJOR CHANGES WITH LATE MORNING CWF UPDATE.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...SEVERE THUNDERSTORM WATCH UNTIL 3PM EDT THIS AFTERNOON FOR
OKEECHOBEE.
AM...NONE.
&&
GLITTO/MOSESHazardous weather outlook, Jun 23, 5:59 AM EDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 559 AM EDT TUE JUN 23 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-232200- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 559 AM EDT TUE JUN 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... A MID LEVEL IMPULSE PUSHING SOUTH TOWARD CENTRAL FLORIDA AND A SURFACE FRONTAL BOUNDARY APPROACHING FROM THE NORTHEAST WILL CONTRIBUTE TO A HIGHER COVERAGE OF STORMS TODAY...SOME OF WHICH MAY CONTAIN DAMAGING WINDS AND EXCESSIVE LIGHTNING STRIKES. STORM MOVEMENT WILL BE TOWARD THE SOUTH SOUTHEAST AT 25 TO 30 MPH. ...FLOOD IMPACT... LOCALLY HEAVY RAINS WILL PRODUCE A QUICK ONE TO TWO INCHES OF RAIN IN A FEW SPOTS CAUSING TEMPORARY FLOODING OF SOME ROADS AND LOW LYING AREAS. THIS IS MORE LIKELY TO OCCUR WHERE SOUTHWARD MOVING STORMS TRAIN OVER THE SAME AREAS. ...RIP CURRENT IMPACT... AN ELEVATED RISK OF RIP CURRENTS WILL EXIST AT THE BEACHES OF EAST CENTRAL FLORIDA TODAY. ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD. ...MARINE THUNDERSTORM GUST IMPACT... LIGHTNING STORMS OVER THE ATLANTIC AND INTRACOASTAL WATERS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS OF 35 KNOTS OR GREATER. COVERAGE IS EXPECTED TO BE HIGHER SOUTH OF THE CAPE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED LIGHTNING STORMS CAN BE EXPECTED EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER. FORMAL ACTIVATION MAY BE NEEDED. KELLY
In the hours before
Local storm report, Jun 23, 12:16 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1216 PM EDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM TSTM WND DMG SAINT CLOUD 28.24N 81.29W
06/23/2009 OSCEOLA FL BROADCAST MEDIA
PARKED SEMI TRUCK PUSHED OVER ONTO PICKUP TRUCK BY STRONG
WINDS. TIME ESTIMATED FROM RADAR. REPORTED BY CENTRAL
FLORIDA NEWS 13.
0548 AM TSTM WND DMG KISSIMMEE 28.30N 81.41W
06/23/2009 OSCEOLA FL BROADCAST MEDIA
TREE DOWN ON TANGLEWOOD DRIVE IN KISSIMME. REPORTED BY
CENTRAL FLORIDA NEWS 13.
&&
ALMLocal storm report, Jun 23, 12:33 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1233 PM EDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM TSTM WND DMG MERRITT ISLAND 28.36N 80.69W
06/22/2009 BREVARD FL BROADCAST MEDIA
OLDER WOODEN FENCE KNOCKED OVER BY WIND. TIME ESTIMATED
FROM RADAR. REPORTED BY CENTRAL FLORIDA NEWS 13.
&&
ALMLocal storm report, Jun 23, 12:56 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1256 PM EDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 AM TSTM WND DMG KISSIMMEE 28.30N 81.41W
06/23/2009 OSCEOLA FL BROADCAST MEDIA
TREE KNOCKED OVER INTO HOUSE NEAR JOHN YOUNG PARKWAY AND
PLEASANT HILL ROAD. MODERATE DAMAGE REPORTED TO
STRUCTURE. TIME ESTIMATED FROM RADAR. REPORT FROM CENTRAL
FLORIDA NEWS 13.
&&
ALMSpecial weather statement, Jun 23, 1:33 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 133 PM EDT TUE JUN 23 2009 FLZ058-231815- OKEECHOBEE- 133 PM EDT TUE JUN 23 2009 ...STRONG THUNDERSTORMS AFFECTING OKEECHOBEE COUNTY... AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG STORMS ALONG THE KISSIMMEE RIVER WEST OF FORT DRUM 10 MILES WEST OF FORT DRUM. THE STORMS WERE MOVING RAPIDLY SOUTHEAST AT 25 MPH AND WILL BE EFFECTING THE BASINGER AND OKEECHOBEE CITY AREAS THROUGH 230 PM THIS AFTERNOON. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS.
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 9:32 PM EDT | Special Marine Warning | MLB | 118 min | |
| Jun 22, 10:25 PM EDT | Severe Thunderstorm Warning | MLB | Brevard, Volusia | 50 min |
| Jun 22, 10:30 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Jun 22, 11:26 PM EDT | Special Marine Warning | MLB | 3 hr | |
| Jun 23, 2:16 PM EDT | Severe Thunderstorm Warning | MLB | Martin | 59 min |
| Jun 23, 3:57 PM EDT | Severe Thunderstorm Warning | MLB | Brevard, Indian River | 63 min |
| Jun 23, 4:20 PM EDT | Special Marine Warning | MLB | 55 min | |
| Jun 23, 5:49 PM EDT | Areal Flood Advisory | MLB | Osceola | 116 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.